Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Quad Cities, IA

April 20, 2004Cedar County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2004, 6:13 PM CDT for Cedar County, Johnson County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 6:13 PM CDT (23:13 UTC)
Expired
Apr 20, 2004, 7:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Johnson County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WUUS53 KDVN 202313
SVRDVN
IAC031-103-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 611 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM    
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED   NEAR 
UNIVERSITY HEIGHTS...OR ABOUT OVER IOWA CITY...AND MOVING   
NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TIPTON...TIFFIN...SOLON...OAKDALE...NORTH LIBERTY...HILLS AND
  CORALVILLE.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4175 9173 4153 9168 4166 9100 4190 9108

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT TUE APR 20 2004

.SYNOPSIS...MUCH NEEDED RAIN /LIQUID GOLD/ WITH MODERATE TO LOCALLY
HEAVY AMOUNTS...ESPECIALLY SOUTH/WEST OF THE QUAD CITIES. FEW
REPORTS OF BETWEEN 1 AND 1.3 INCHES IN SOUTHEAST IA AND
FAR NORTHEAST MO. LATEST SFC ANALYSIS SHOWS WARM FRONT INTO THE
FAR SOUTHERN PORTIONS OF CWA APPROACHING FORT MADISON ATTIM. RAIN
TAPERING OFF TO SCATTERED SHOWERS SOUTH OF FRONT. WATER VAPOR SHOWS
FAST MOVING SHORTWAVE ZIPPING THROUGH NORTHERN NEW MEXICO INTO THE
PANHANDLES OF TX/OK. SECONDARY SFC WAVE NOTED OVER KS. LLVL WINDS
BACKING ENHANCING CONVERGENCE...THUS WATCHING EASTERN KS AND WESTERN
MO FOR INCREASE IN CONVECTION NEXT FEW HOURS.

&&

.SHORT TERM...(TONIGHT AND WEDNESDAY)...
WARM FRONT TO LIFT NORTH THROUGH THE AREA EARLY THIS EVE AS SFC WAVE
OVER SOUTHEAST SD HEADS TOWARD SOUTHEAST MN. THUS...RAIN TO
TAPER OFF TO SCATTERED SHOWERS WITH TEMPS CONTINUING TO RISE AS WARM
SECTOR ENVELOPS REGION. WARM SECTOR NOT VERY UNSTABLE.
DECENT SHEAR BUT LACKING INSTABILITY DUE TO EXTENSIVE CLOUDS WHICH
HAVE LIMITED SURFACE HEATING. ANTICIPATE CONVECTION TO
CONTINUE TO INCREASE OVER EASTERN KS AND WESTERN MO...WITH THIS
ACTIVITY LIFTING E/NE INTO PORTIONS OF THE AREA MID EVE AND
EARLY OVERNIGHT. SEVERE THREAT VERY...VERY LOW. YESTERDAY/S BLEP
CALCULATIONS SUGGESTED MAX STRAIGHT LINE WINDS OF 47 KTS
AND MAX ROTATIONAL VELOCITIES OF 59 KTS WITH A T/TD OF 72/61.
LOOKING TO END UP ABOUT 5-6 DEGS SHORT OF THIS...THUS SEVERE WINDS
ABOUT NIL. THE HELP (HAIL ENERGY LEVEL POTENTIAL) CALCULATION
FROM MID CREW BASED ON 1000 CAPE NEAR BRL YIELDED
POTENTIAL FOR NICKEL SIZED HAIL. POTENTIAL TO GET CLOSE TO THIS
VALUE OF CAPE IN THE SOUTH/EAST...THUS REALLY ONLY SEVERE
THREAT WITH ACTIVITY LOOKS TO BE HAIL...AND EVEN THEN JUST MARGINAL.
HELD ONTO CHC OF SHOWERS IN THE NORTH LATE TONIGHT AND WED MORNING
WITH VORT MAX. TEMPS/SKY COVER CHALLENGING. OVERALL FEEL
CLOUDS TO DECREASE FROM SOUTH TO NORTH LATER TONIGHT AS DRY SLOT
WORKS IN. SKIES MAY STAY MOCLOUDY IN THE NORTH ALL NIGHT.
COLD POOL...VORT MAX AND WRAP AROUND MOISTURE TO GENERATE CU WITH
BEST CONCENTRATION EXPECTED IN THE NORTH 1/3RD OR SO
FROM MID MORNING THROUGH EARLY AFTN. LEFT OUT PCPN FOR THE AFTN
WED WITH BETTER FORCING TO OUR NORTH...BUT CAN/T COMPLETELY
RULE OUT FEW SHOWERS MAINLY NORTH WITH COLD POOL. MID CREW CAN TAKE
CLOSER LOOK AT THIS. MAXES ON WED QUITE CHALLENGING...WITH
MODEL 850 MB TEMPS WITH ETA 2-3 DEGS COLDER THAN GFS. NO GLARING
DIFFERENCES WITH INITIALIZATION OF 850 TEMPS. IT APPEARS
WE/LL BE SIMILAR LOCATION SYNOPTICALLY AS EASTERN SD AND NORTHEAST NE
ATTIM AND TEMPS THERE MID 50S TO NEAR 70 DEGS. ...M2...

&

.LONG TERM...(WEDNESDAY NIGHT TROUGH TUESDAY)
THE SYSTEM IN THE SHORT TERM WILL BE STRONG ENOUGH TO PUSH THE FRONT
WELL SOUTH OF THE AREA BEFORE STALLING WEDNESDAY NIGHT.  A SHORT
WAVE IS EXPECTED TO BRING ANOTHER ROUND OF PRECIP ALONG THE
FRONT...BUT WE EXPECT THIS TO BE SOUTH OF THE CWA.  THE UKMET AND
ETA SUPPORT THIS...BUT THE GFS SOLUTION FAVORS A NORTHERN SOLUTION.
THIS APPEARS TO BE AN ERROR DUE TO CONVECTIVE FEEDBACK AND WE WILL
DISREGARD THE FRONTAL POSITION.  WITH PLENTY OF COOL AIR ALOFT AND
PARTLY CLOUDY SKIES...TEMPERATURE WILL DIP WELL INTO THE 40S
OVERNIGHT.

THURSDAY WILL SEE A SHIFT IN THE UPPER FLOW AGAIN...AS ANOTHER MAJOR
WAVE DROPS INTO THE FOUR CORNERS AREA.  MODELS ARE IN GOOD AGREEMENT
ON BRINGING 850MB FLOW TO THE SOUTH BY THURSDAY AFTERNOON.  THE GULF
OF MEXICO SHOULD BE WIDE OPEN...AND BY THURSDAY NIGHT...PERSISTENT
LIFT FROM MINOR SHORT WAVE EJECTING FROM THE WESTERN LOW AND MOIST
WAA...SHOWERS AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTH OVER THE
AREA. WILL FAVOR A BLEND OF THE UKMET AND GFS...WITH THE MAIN
SURFACE FRONT AND LOW PRESSURE REMAINING SOUTH OF THE CWA THROUGH
FRIDAY NIGHT. THIS WILL BRING AN EXTENDED PERIOD OF OVER RUNNING
RAIN AND EMBEDDED THUNDER...SIMILAR TO TODAY BUT LONGER IN DURATION.
WHILE THE GFS HAS BEEN SHOWING A SIMILAR SOLUTION TO THIS FOR OVER
24 HOURS...OTHER MODELS HAVE BEEN DIVERGENT ON THE TIMING AND
POSITION OF THE UPPER LOW OVER THE ROCKIES.  THERE IS FINALLY
SUFFICIENT AGREEMENT AND RUN TO RUN CONSISTENCY TO INCREASE POPS
LATE IN THE WEEK.  DUE TO THE WIDESPREAD NATURE OF STRATIFORM
PRECIP...WE HAVE GONE WITH LIKELY POPS DURING THE PERIOD OF BEST
AGREEMENT IN THE TIMING OF LIFT...FRIDAY.

TEMPERATURES WILL BE COOL DURING THE PERIOD...BUT STAYED CLOSE TO
GOING FORECAST NUMBERS WHICH AGREE WITH GUIDANCE.

THERE IS LITTLE AGREEMENT IN EXTENDED MODELS BEYOND SATURDAY.  ONLY
CHANCE PRECIP CURRENTLY IN THE FORECAST IS MONDAY AS A WARM FRONT
LIFTS THROUGH THE REGION. THIS IS SUPPORTED IN TODAYS MODELS...AND
HAVE ONLY MADE MINOR TWEAKS TO THE GRIDS SUNDAY THROUGH TUESDAY.
...ERVIN...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Apr 20, 3:30 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT TUE APR 20 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
330 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS EVENING...ESPECIALLY ALONG
AND SOUTH OF HIGHWAY 30. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTHEAST OF A LINE FROM STERLING ROCK FALLS...TO THE
QUAD CITIES...TO WASHINGTON IOWA. THE MAIN THREAT WILL BE LARGE HAIL
UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY THROUGH SATURDAY. AT THIS
TIME THE THREAT OF SEVERE WEATHER WITH THESE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WEST CENTRAL
ILLINOIS AND ADJACENT AREAS OF EAST CENTRAL AND SOUTHEAST IOWA AND
NORTHEAST MISSOURI. SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED
TO RELAY ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

05

In the hours before

Local storm report, Apr 20, 5:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          GRANVILLE               41.26N 89.23W
04/20/2004                   PUTNAM             IL   TRAINED SPOTTER

&&

MCCLURE
Local storm report, Apr 20, 6:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             IOWA CITY               41.66N 91.54W
04/20/2004  0.50 INCH        JOHNSON            IA   TRAINED SPOTTER

&&

MCCLURE

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.